Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 66, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 10, 2018, 10:45 PM EDT for Wilkes County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2018, 10:45 PM EDT (02:45 UTC)
- Expired
- Aug 11, 2018, 1:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 11:06 PM EDT | HEAVY RAIN 0 | 3 Ssw Swancreek, NC | WILKES COUNTY 911 REPORTS THAT A TREE WAS DOWN ON A POWER LINE ON SUMMER ROAD NEAR THE YADKIN COUNTY LINE AND NOT FAR OFF U.S. 421. IT DID NOT APPEAR TO BE FROM THUNDERSTORM WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363
WGUS51 KRNK 110245
FFWRNK
NCC193-110545-
/O.NEW.KRNK.FF.W.0066.180811T0245Z-180811T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1045 PM EDT FRI AUG 10 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Wilkes County in northwestern North Carolina...
* Until 145 AM EDT
* At 1041 PM EDT, Doppler radar indicated a large area of showers
and thunderstorms moving northeast into Wilkes county. Heavy rain
has already resulted in several reports of flooding just to the
southwest of Wilkes County in Caldwell and McDowell Counties.
Rainfall rates of 1 to 2 inches per hour can be expected from this
activity. The ground is saturated from previous heavy rainfall and
excessive heavy rainfall will quickly result in flash flooding
across the warned area. Areas most susceptible to flooding and
flash flooding will be along small creeks and streams, hilly
areas, and poor drainage or other low-lying normally flood prone
areas.
* Some locations that will experience flooding include...
North Wilkesboro...
Wilkesboro...
Ronda...
Traphill...
and Boomer.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes the following streams and drainages...
Darnell Creek...
Big Sandy Creek...
Mulberry Creek...
Clear Branch...
and Middle Fork Reddies River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3607 8141 3612 8154 3619 8146 3624 8148
3629 8141 3629 8137 3636 8136 3636 8125
3643 8117 3642 8115 3643 8108 3637 8102
3637 8098 3640 8097 3633 8087 3606 8088
3606 8098 3603 8107 3604 8120 3600 8132
$$
RAB2 follow-up statements
084
WGUS71 KRNK 110503
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
103 AM EDT SAT AUG 11 2018
NCC193-110545-
/O.CON.KRNK.FF.W.0066.000000T0000Z-180811T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes NC-
103 AM EDT SAT AUG 11 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
WILKES COUNTY...
At 1259 AM EDT, Doppler radar indicates that rainfall has diminished
within the warned area. During the past hour, rainfall of on inch
fell in parts of the county, on ground saturated from previous
rainfall. Additional light rain will move into the county from the
south, but is not expected to be sufficient to worsen the flood
situation. Excessive runoff will continue for a while longer, so the
flash flood warning will remain in effect through 145 AM EDT.
Some locations that will experience flooding include...
North Wilkesboro...
Wilkesboro...
Ronda...
Traphill...
and Boomer.
This includes the following streams and drainages...
Darnell Creek...
Big Sandy Creek...
Mulberry Creek...
Clear Branch...
and Middle Fork Reddies River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3607 8141 3612 8154 3619 8146 3624 8148
3629 8141 3629 8137 3636 8136 3636 8125
3643 8117 3642 8115 3643 8108 3637 8102
3637 8098 3640 8097 3633 8087 3606 8088
3606 8098 3603 8107 3604 8120 3600 8132
$$
RAB149
WGUS71 KRNK 110535
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
135 AM EDT SAT AUG 11 2018
NCC193-110545-
/O.EXP.KRNK.FF.W.0066.000000T0000Z-180811T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes NC-
135 AM EDT SAT AUG 11 2018
...THE FLASH FLOOD WARNING FOR WILKES COUNTY WILL EXPIRE AT 145 AM
EDT...
The heavy rain has ended and moved out of the area Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3607 8141 3612 8154 3619 8146 3624 8148
3629 8141 3629 8137 3636 8136 3636 8125
3643 8117 3642 8115 3643 8108 3637 8102
3637 8098 3640 8097 3633 8087 3606 8088
3606 8098 3603 8107 3604 8120 3600 8132
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 9:48 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 10, 9:48 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 948 PM EDT Fri Aug 10 2018 .SYNOPSIS... Weak low pressure over the Tennessee Valley will track slowly across the Mid Atlantic region tonight and Saturday. Low pressure will remain in the area through Monday then a high builds in for Tuesday and Wednesday. && .NEAR TERM /THROUGH SATURDAY/... As of 945 PM EDT Friday... Scattered showers should continue through the night. Low temperatures were adjusted slightly due to the latest trends, and POPs were delayed a couple more hours over the Piedmont. Some potential for locally heavy rain in any showers and thunderstorms exists due to storm movement being less than 15 MPH and precipitable water values rising toward the 1.5 to 2.0 inch range by Saturday morning. The 00Z RNK sounding currently shows a precipitable water value of 1.2 inches. Shower and thunderstorm coverage could increase during Saturday as an upper level low approaches from the north. Confidence is highest for rainfall along the Blue Ridge, especially in North Carolina. Temperatures will be near to slightly above normal. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 250 PM EDT Friday... Confidence in precip chances and temps have increased for this period of the forecast as the operational models are in fairly good agreement that an anomalously deep upper level low (1-2 standard deviations below average) drifts south into our region by Monday keeping unsettled weather in place. While highest PWAT values will be east of our forecast area, good upper diffluence ahead of the approaching low with surface boundary in the region and low level theta-e ridge in place may bring some locally heavy downpours and localized flooding on Sunday. As the upper level trof axis pushes east, highest PWAT air and upper diffluence also shift east suggesting showers and storms Monday may be more scattered in nature, with better chances in the east near the low level convergence boundary. While widespread severe weather isn't anticipated, mid-level pocket of cold air will help increase instability and localized damaging winds/large hail are possible on both Sunday and Monday during peak heating. Did not stray far from blend of guidance values for highs. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 250 PM EDT Friday... 12Z operational models are in slightly better agreement today with with the idea of lifting and opening the upper level low to the northeast, leaving a shortwave ridge Wednesday into early Thursday, bringing drier and warmer weather. Confidence diminishes late in the forecast period with increasing spread of solutions as a northern stream system approaching from the west. Considerable differences exist in the strength and timing of this system, but the general trend is for increasing chance of showers and storms by Friday. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... As of 755 PM EDT Friday... Clouds are spreading eastward from earlier showers and thunderstorms at this time. This increasing cloud cover should minimize fog formation tonight, but scattered showers and an isolated thunderstorm may locally reduce visibilities to MVFR tonight. While confidence is too low to pinpoint where this activity could pop up late tonight into tomorrow morning, VCSH was added to all sites. The highest chance should be along the southern Blue Ridge and toward DAN. Coverage of showers and thunderstorms could increase further during Saturday afternoon. Extended Discussion... Model solutions are coming into better agreement with cutting off an upper level low over Ohio during Sunday and Monday. This situation should put the Mid Atlantic in an unsettled and wet pattern throughout this time period. Localized MVFR ceilings and visibilities will likely occur in scattered showers and thunderstorms. The upper level low should progress eastward by Tuesday and Wednesday to bring drier weather and a better chance of VFR conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/PW SHORT TERM...PH LONG TERM...PH AVIATION...PW
Hazardous weather outlook, Aug 10, 4:38 AM EDT, 18 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 438 AM EDT Fri Aug 10 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-110845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 438 AM EDT Fri Aug 10 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms could bring heavy rainfall over the weekend into early next week resulting in a renewed potential for localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 11:37 PM EDT | Areal Flood Advisory | RNK | Yadkin | 3 hr |
| Aug 11, 2:53 AM EDT | Special Weather Statement | RNK | Caswell | 52 min |
| Aug 11, 1:58 PM EDT | Special Weather Statement | RNK | Rockingham, Stokes | 47 min |
| Aug 11, 3:37 PM EDT | Special Weather Statement | RNK | Caswell | 23 min |
| Aug 11, 4:02 PM EDT | Special Weather Statement | RNK | Caswell | 28 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.